As a woman, there’s a good chances that either now or at one point in your life you have used an oral contraceptive, whether as a method of birth control or to treat issues like acne. Millions of women are prescribed an oral contraceptive every year in the U.S., but one rarely acknowledged potential side effect is hair loss.
Oral contraceptives work by suppressing the body’s natural ovulation process. When you’re on the pill, you’ll still get your period, but you won’t ovulate. As the American Hair Loss Association notes, the pill does this by interfering with hormone signals in the body with the help of two hormones – estrogen and progestin.
Unfortunately, along with side effects like mood swings, the increase of estrogen and progestin levels in the body can sometimes aggravate hair loss in women who are prone to hormone-related hair loss. And while a long list of side effects is common in many drugs that Americans regularly take, hair loss is not a symptom that’s often talked about when it comes to oral contraceptives.
The American Hair Loss Association recommends that women who are prone to hormone-related hair loss talk with their doctor about the amount of hormones in their contraceptives. If you’re beginning to experience symptoms of hair loss or hair thinning, you may be able to switch to a different option.
People who have hormone-related hair loss should also talk to their doctor about any other pills they may be prescribed. As the AHLA notes, many medications can also cause drug-induced hair loss, including medications used to treat acne, blood thinners, cholesterol medication, depression and anxiety pills and more.
If, like many, you’re not able to switch your medication because of the illness you have, or if alternative forms of contraceptives aren’t an option for you, Hair by Janet may be able to help. Call us at 650-592-3691 to schedule a confidential consultation appointment today.